Texas, 2008

Hail in Texas, November 28, 2008

November 28, 2008 · NWS SHV · 2 events in 1 county or zone

Showers and thunderstorms developed across all of northeast Texas during the day as an upper level disturbance moved into the Texas Hill Country of western Texas. These thunderstorms were elevated in nature producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms developed across all of northeast Texas during the day as an upper level disturbance moved into the Texas Hill Country of western Texas. These thunderstorms were elevated in nature producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 28, 2:45 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 28, 2:45 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CST FRI NOV 28 2008

.DISCUSSION...
POSITIVE TILT DEEP LAYER TROUGH EXTENDS FROM THE CENTRAL PLAINS
SOUTHWEST INTO THE TX HILL COUNTRY THIS AFTERNOON. SUBTROPICAL JET
STREAK APPROACHING 150KTS WILL SWING THIS WAY OVERNIGHT AHEAD OF
THE TROUGH AXIS GENERATING ENOUGH LIFT FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS ONCE AGAIN ACROSS THE FOUR STATE REGION. HAVE
TAPERED POPS HIGHEST ACROSS THE EAST AS DRY SLOT IN ASSOCIATION
WITH THE UPPER TROUGH SHOULD HELP TO END PRECIPITATION ACROSS NE
TX ZONES EARLY TONIGHT WHILE CONVECTION CONTINUES THROUGH MUCH OF
THE NIGHT ACROSS OUR EASTERN ZONES. STATIONARY BOUNDARY ACROSS OUR
EXTREME SOUTHERN ZONES ATTM HAS SHOWN A TENDENCY TO SLOWLY MOVE
SOUTH AND DO NOT FEEL LIKE IT WILL BE MUCH MORE OF A FACTOR
THROUGH THE NIGHT. AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE
POSSIBLE ACROSS PORTIONS OF NORTHWEST LOUISIANA THROUGH THE NIGHT
OVER ALREADY SATURATED GROUND BUT FFG VALUES ARE HIGH ENOUGH SUCH
THAT NO WIDESPREAD FLOODING IS EXPECTED OVERNIGHT. LEFT CHANCE
POPS GOING THROUGH THE DAY SATURDAY DUE TO THE LOCATION OF THE UPPER
TROUGH AXIS BUT PRECIPITATION IF ANY SHOULD NOT BE MUCH.

UPPER TROUGH MOVES INTO THE MID/LOWER MISS VALLEY SATURDAY INTO
SUNDAY AS UPPER LEVEL ENERGY DIVES SOUTH INTO THE BACK SIDE OF THE
TROUGH HELPING TO BRING SOME COLDER AIR INTO THE REGION ON SUNDAY.
MAY BE ENOUGH MOISTURE WITH THIS REINFORCING SHOT OF ENERGY TO
GENERATE SOME SCATTERED PRECIPITATION ACROSS OUR NORTHERN AND
EASTERN ZONES THROUGH SUNDAY NIGHT BUT PRECIPITATION IF ANY SHOULD
BE ON THE LIGHT SIDE. SUNDAY INTO MONDAY LOOKING MUCH COLDER AND
WINDY BUT DRIER ON MONDAY. UPPER RIDGE ACROSS THE WESTERN CONUS
FLATTENS OUT QUICKLY MONDAY INTO MONDAY NIGHT AS CUTOFF LOW DIVES
INTO SOUTHERN CA LATE WED INTO THU. THERE MAY BE ENOUGH MOISTURE FOR
A FRONTAL BOUNDARY TO WORK WITH ON THURSDAY TO GENERATE SOME PRECIP
INTO THE END OF THE WORK WEEK. QUITE A BIT OF SPREAD ON THIS
SOLUTION IN THE MEDIUM RANGE PROGS SO WILL KEEP SLIGHT CHANCE POPS
GOING FOR NOW.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
ALMOST STATIONARY FRONT REMAINS ACROSS SOUTHERN PORTIONS OF THE
AREA...NEAR A LFK-AEX LINE AS OF 21Z.  THE FRONT CONTINUES TO
PROVIDE A FOCUS FOR DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND
TSTMS...BOTH ALONG AND BEHIND THE BOUNDARY. THE FRONT SHOULD
CONTINUE TO DRIFT SLOWLY SOUTH. WILL CONTINUE WITH A MVFR FORECAST
FOR THE REMAINDER OF THE AFTERNOON INTO THE EVENING...WITH TEMPO IFR
CONDITIONS IN PRECIPITATION AND FOG. LATER TONIGHT...AFTER 03Z...
FLIGHT CONDITIONS EXPECTED TO DETERIORATE TO IFR WITH OCCASIONAL
LIFR IN FOG AND RAIN. WINDS HAVE BECOME MOSTLY NORTH TO NORTHEAST
AROUND 5 TO 10 KTS AT AREA TERMINALS...WITH AREAS ALONG AND SOUTH OF
A LFK-AEX LINE STILL EXPERIENCING SOUTHWEST WINDS 5 TO 10 KTS...AT
LEAST THROUGH THE REMAINDER OF THE AFTERNOON HOURS.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  58  44  55  36 /  80  30  30  20  10
MLU  52  58  46  54  36 /  80  50  30  30  20
DEQ  45  55  37  52  32 /  70  30  30  20  10
TXK  47  57  42  54  36 /  70  30  30  20  10
ELD  46  57  41  53  36 /  80  50  30  30  20
TYR  48  57  43  56  37 /  60  30  30  10   0
GGG  50  58  41  56  36 /  60  30  30  10   0
LFK  53  62  42  60  38 /  70  30  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/14
Hazardous weather outlook, Nov 28, 12:00 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST FRI NOV 28 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CST FRI NOV 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH TONIGHT AS AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES INTO
THE SOUTHERN PLAINS. RAIN MAY BE HEAVY AT TIMES ALONG AND NORTH OF A
STALLED FRONTAL BOUNDARY WHICH SHOULD CONTINUE TO RESIDE JUST SOUTH
OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTHERN
LOUISIANA. WHILE HEATING TODAY WILL RESULT IN DESTABILIZATION OF THE
ATMOSPHERE SOUTH OF THE BOUNDARY...STRONG TO SEVERE THUNDERSTORMS
ARE NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER THROUGH
THE DAY SATURDAY. ONCE AGAIN...INSTABILITY WILL BE TOO WEAK TO
PRODUCE ANY SEVERE THUNDERSTORMS...SO NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

13

The radar

The Shreveport radar (KSHV), 121 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Nacogdoches

When
November 28, 3:48 PM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.610, -94.650

Hail, Nacogdoches

When
November 28, 3:49 PM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.610, -94.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138231, 138232.